Thunderstorm Wind, Perry
- When
- May 8, 1:05 PM EST
- Where
- Perry County, 2.07 mi N of Tell City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.980, -86.770
A tree was down and blocking Troy Ridge Road.
While more widespread severe weather occurred south of the the Ohio River on May 8th, some thunderstorms across southern Indiana produced gusty winds with one report of damage in Perry County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
While more widespread severe weather occurred south of the the Ohio River on May 8th, some thunderstorms across southern Indiana produced gusty winds with one report of damage in Perry County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 8, 12:47 PM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 147 PM EDT FRI MAY 8 2009 .UPDATE #3... 1545Z RADAR IMAGERY DEPICTING A STRONG MCS WRAPPING AROUND A MESOLOW CENTERED OVER SE MO. THIS COMPLEX HAS HAD A HISTORY OF PRODUCING SEVERE WINDS UP TO 80 MPH AS WELL AS SMALL HAIL. A FEW TORNADO WARNINGS HAVE BEEN ISSUED...BUT NOTHING CONFIRMED YET. WITH THIS HISTORY IN MIND AND AS WELL AREA MESO-ANALYSIS...THE MAIN THREAT FOR US AS THIS COMPLEX MOVES EAST INTO OUR AREA WILL BE DAMAGING WINDS...WITH SEVERE HAIL AND A FEW TORNADOES SECONDARY THREATS. MAIN COMPLEX IS PROGGED TO MOVE INTO THE AREA AFTER ABOUT 3 PM EDT...HOWEVER A FEW ISLD T-STORMS WILL IMPACT CENTRAL KENTUCKY BEFORE THEN. HAVE UPPED POPS TO LIKELY LATE THIS AFTERNOON. AS FOR TEMPS...HAVE RAISE THEM A DEGREE OR TWO BASED ON TEMP TRENDS THIS MORNING. WITH ONLY PARTLY CLOUDY SKIES THIS MORNING ESPECIALLY OVER THE SOUTH...TEMPS HAVE JUMPED UP INTO THE LOW TO MID 70S ALREADY WHICH SHOULD ALLOW HIGHS TO TOP OUT A DEGREE OR TWO HIGHER THAN PREVIOUSLY FORECAST. .UPDATE #2... WILL DROP THE SEVERE THUNDERSTORM WATCH AS THE STORMS ARE EXITING KENTUCKY. NO OTHER CHANGES AT THIS TIME OTHER THAN TO REDUCE POPS A BIT FOR THE REST OF THE MORNING HOURS BEHIND THE DEPARTING MCS. .UPDATE... UPDATED ZONES AND GRIDS TO ADD SEVERE THUNDERSTORM WATCH AS STUBBORN MCS ROLLS SOUTHEASTWARD THROUGH SOUTHERN KENTUCKY. ALSO WENT AHEAD AND ISSUED THE FLOOD WATCH I WAS CONSIDERING EARLIER. WITH HEAVY RAIN FALLING ON SOGGY GROUND THIS MORNING...ANY ADDITIONAL HEAVY RAIN LATE THIS AFTERNOON INTO TONIGHT WILL HAVE THE POTENTIAL TO CREATE FLOODING ISSUES. .SHORT TERM (TODAY AND TONIGHT)... A LOT OF WEATHER PACKED INTO THE SHORT TERM TODAY AND TONIGHT. FIRST...EARLY THIS MORNING WIDESPREAD SHOWERS AND THUNDERSTORMS WERE ENTERING THE WABASH AND LOWER OHIO VALLEY AT 07Z. THESE SHOWERS AND STORMS WILL CONTINUE TO MOVE TO THE EAST AND WILL CROSS SOUTHERN INDIANA AND CENTRAL KENTUCKY...ESPECIALLY NORTHERN PARTS...THIS MORNING. THE MASS OF SHOWERS AND STORMS IS EXPECTED TO BEGIN TO BREAK UP AND DIMINISH BY MID MORNING. SKIES WILL AT LEAST PARTIALLY CLEAR BEHIND THE SHOWERS AND STORMS...ALLOWING THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE THIS AFTERNOON. AN UPPER DISTURBANCE IS PROGGED TO MOVE OVERHEAD WHICH WILL HELP TO TRIGGER THUNDERSTORM DEVELOPMENT. THERE IS ALSO A SUGGESTION FROM SOME MODEL DATA THAT ADDITIONAL STORMS FIRING UP INVOF THE OZARKS THIS MORNING MAY MAKE IT INTO THE LMK CWFA THIS AFTERNOON. EITHER WAY...THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON WITH THE BEST CHANCES FOR THE MOST STORMS TO BE ACROSS SOUTHERN KENTUCKY. SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL...AS WAS SEEN IN THE STORMS TO OUR WEST OVERNIGHT/THIS MORNING...AND A FEW STRONG WIND GUSTS. ALSO...SREF IS PAINTING 0-6KM BULK SHEAR ON THE ORDER OF 45KT AND 0-1KM HELICITY OF 150 TO 200 M2/S2 THIS AFTERNOON...AGAIN ESPECIALLY OVER SOUTHERN KENTUCKY. IF THESE NUMBERS COME TO FRUITION...PLUS STORM INTERACTIONS WITH ANY BOUNDARIES LEFT OVER FROM THIS MORNING/S CONVECTION...ISOLATED TORNADOES WILL BE A THREAT AS WELL. THE MOST LIKELY WINDOW FOR SEVERE STORMS APPEARS TO BE BETWEEN 21Z AND 03Z. THERE IS STILL AT LEAST ONE MORE SIGNIFICANT CONCERN...AND THAT IS HEAVY RAIN. WE HAVE HAD QUITE A BIT OF RAIN RECENTLY...HOWEVER THERE HAVE BEEN ENOUGH BREAKS IN BETWEEN RAIN EVENTS SO THAT OUR RIVERS AND STREAMS ARE NOT ABNORMALLY HIGH. HOWEVER THE GROUND IS PLENTY WET AND ANY ADDITIONAL HEAVY RAIN WILL PROBABLY CAUSE AT LEAST LOCAL PROBLEMS. PRECIPITABLE WATER AMOUNTS INCREASE DRAMATICALLY TONIGHT INTO THE 1.5 TO 1.9 INCH RANGE ALONG WITH K INDEX INTO THE MIDDLE 30S...850 HPA DEW POINTS UP TO 15C...AND A GOOD 850HPA THETA E RIDGE FROM THE RED RIVER VALLEY TO EASTERN KENTUCKY. A 40 TO 50 KNOT LOW LEVEL JET IS ALSO FORECAST TO DEVELOP...AND WILL IMPINGE ON A WEAK COLD FRONT ADVANCING FROM THE NORTHWEST. SO...IT SEEMS THAT SCATTERED SEVERE STORMS THIS AFTERNOON AND EVENING MAY TRANSITION TO A HEAVY RAIN EVENT LATER THIS EVENING INTO THE OVERNIGHT HOURS...ESPECIALLY OVER SOUTHERN AND EASTERN SECTIONS OF THE CWFA. AFTER TALKING WITH SURROUNDING OFFICES AND CONSIDERING THAT THE MAIN WIDESPREAD HEAVY RAIN THREAT WILL BE AFTER 00Z TONIGHT...WILL HOLD OFF ON LOCKING US INTO A FLOOD WATCH AT THIS TIME AND WILL LET THE DAY SHIFT TAKE A GOOD DETAILED LOOK AT IT. IT WILL ALSO DEPEND ON THE AMOUNT OF THUNDERSTORM COVERAGE WE END UP GETTING THIS AFTERNOON AND WHETHER OR NOT ANY STORMS MOVING OUT OF THE OZARKS HOLD TOGETHER OR BREAK UP BEFORE GETTING THIS FAR EAST. TEMPERATURES TODAY WILL BE SIMILAR TO YESTERDAY...PERHAPS A DEGREE OR TWO COOLER. A LOT WILL DEPEND ON HOW QUICKLY THIS MORNING/S CLOUDS AND RAIN BREAK UP. EXPECT LOWS TONIGHT AROUND 60. .LONG TERM (SATURDAY THROUGH THURSDAY)... SATURDAY THROUGH TUESDAY NIGHT... SHORT TO MEDIUM RANGE MODELS ARE COMING IN TO BETTER AGREEMENT WITH THE FRONTAL PLACEMENT/MOVEMENT IN THE EARLY PORTIONS OF THE FCST PD. BOTH THE GFS AND EURO SOLUTIONS SHOW THE FRONT PUSHING THROUGH THE REGION LATE FRIDAY NIGHT AND EARLY SATURDAY. IT APPEARS THAT THE BEST CHANCES OF PRECIPITATION FOR SATURDAY WILL BE ACROSS THE SOUTHERN HALF OF THE FA WITH ONLY SMALL CHANCES OF PRECIPITATION ACROSS THE NORTHERN HALF. BY SUNDAY MORNING...THE FRONT SHOULD BE WELL TO OUR SOUTH MAINLY ACROSS SOUTHERN TN AND NORTHERN MS/AL/GA. BOTH THE GFS AND EURO HAVE GOOD AGREEMENT HERE. WITH THAT SAID...WILL TAPER POPS FROM NORTH TO SOUTH ON SATURDAY WITH ALL AREAS GOING DRY BY SATURDAY EVENING. SUNDAY SHOULD BE PARTLY CLOUDY AND DRY AS COOLER AND DRIER AIR PUSH INTO THE REGION. HIGHS SATURDAY SHOULD BE IN THE LOWER 70S WITH COOLER TEMPS ON SUNDAY. GENERALLY TRENDED TEMPS SLIGHTLY DOWNWARD BASED ON THE LAST FEW MODEL RUNS. WENT CLOSE TO A BLEND OF THE RAW GFS AND THE ENSEMBLE MEAN WHICH RESULTS IN HIGHS ON SUNDAY IN THE UPPER 60S IN THE NORTH TO AROUND 70 IN THE SOUTH. OVERNIGHT LOWS SAT NIGHT WILL BE IN THE LOWER 50S...WITH SUNDAY NIGHT LOWS DROPPING INTO THE LOW TO MID 40S. FOR MONDAY...PREVIOUS FCST AND MODEL RUNS WERE GENERALLY DRY FOR THE MONDAY AND TUESDAY TIME FRAME. TONIGHTS GFS RUN HAS TRENDED WETTER FOR MONDAY NIGHT AND EARLY TUESDAY WITH A SMALL DISTURBANCE COMING THROUGH WITHIN THE MEAN TROUGH ALOFT. THE EURO SOLUTION IS MUCH MORE SUPPRESSED AND THE GFS ENSEMBLES ARE NOT TOO SUPPORTIVE OF THE NEW GFS OP RUN. FOR NOW...AM GOING TO LEAVE MONDAY NIGHT DRY...BUT WILL HAVE TO MONITOR LATER RUNS TO SEE IF SOME TREND BECOMES ESTABLISHED. ONLY MINOR ADJUSTMENTS WERE MADE TO THE MONDAY AND TUESDAY HIGHS. HIGHS MONDAY WILL BE IN THE UPPER 60S TO AROUND 70 IN THE NORTH WITH LOWER TO MID 70S ACROSS THE SOUTH. A BIT MORE WARMING IS EXPECTED FOR TUESDAY AS TEMPERATURES WARM INTO THE LOWER TO MID 70S ACROSS THE ENTIRE FCST AREA. OVERNIGHT LOWS WILL MODERATE AS WELL WITH MONDAY NIGHT LOWS IN THE MID TO UPPER 40S IN THE NORTH AND AROUND 50 IN THE SOUTH. TUESDAY NIGHT LOWS LOOK TO DROP INTO THE LOWER TO MID 50S. WEDNESDAY THROUGH THURSDAY... NO REAL CHANGES MADE TO THE FCST HERE. LONG TERM MODEL SOLUTIONS ARE IN PRETTY GOOD AGREEMENT WITH H5 RIDGE SLOWLY TRANSLATING EASTWARD TOWARD THE EAST COAST AS UPPER LEVEL TROF AXIS SWINGS INTO THE MIDWEST. THE 08/00Z GFS AND 07/12Z EURO AMPLIFY THE TROF AS IT PASSES THROUGH THE GREAT LAKES...THOUGH THE 08/00Z GFS IS A BIT MORE AMPLIFIED IN THIS RUN THAN IN PREVIOUS RUNS. ASSOCIATED SFC COLD FRONT LOOKS TO PASS THROUGH THE REGION ON WEDNESDAY BRINGING A ROUND OF SHOWERS AND THUNDERSTORMS TO THE AREA. THERE IS SOME SPREAD ON THE MOVEMENT OF THE FRONT WHICH MAY AFFECT THE THURSDAY FORECAST. GIVEN THE SPREAD...AM RELUCTANT TO MAKE SIGNIFICANT CHANGES TO THE FCST AT THIS TIME. && .AVIATION (18Z TAFS)... MAIN TAF CONCERN WILL BE AN MCS OVER WESTERN KY/SW INDIANA TO MAKE IT/S WAY INTO THE TAF SITES HERE THIS AFTERNOON STARTING AROUND 20Z AT BWG. HAVE INCLUDED TEMPO GROUPS WITH IFR CONDITIONS FOR ALL TAF SITES HIGHLIGHTING THE T-STORM THREAT WITH HIGH WINDS BEING OF GREATEST CONCERN WITH THESE STORMS...ALTHOUGH HAIL AND AN ISLD TORNADO WILL ALSO BE POSSIBLE. WILL MAKE TAF AMENDS WITH MORE DETAILED WIND THREAT AS STORMS DRAW NEAR. SOME ISLD T-STORMS MAY AFFECT THE TAF SITES BEFORE THE MAIN COMPLEX SO HAVE INDICATED THAT WITH VCTS IN THE TAFS. OVERNIGHT EXPECT MOSTLY HEAVY RAIN ACROSS THE TAF SITES FROM THE REMNANTS OF THE MCS AS WELL AS CONTINUED MVFR CIGS. WINDS WILL SHIFT FROM SSW TO W BY TOMORROW MORNING. && .LMK WATCHES/WARNINGS/ADVISORIES... .KY...FLASH FLOOD WATCH UNTIL 12Z SATURDAY FOR SOUTHERN KENTUCKY. .IN...NONE. && WEATHER.GOV/LOUISVILLE UPDATES...13/AML SHORT TERM...TWF LONG TERM....AML AVIATION.....AML
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1149 AM EDT FRI MAY 8 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-090830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 1149 AM EDT (1049 AM CDT) FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGHOUT THE REGION. SEVERE WEATHER WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS...HOWEVER AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE AS WELL. THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE BETWEEN 300 PM AND 1000 PM...THOUGH ISOLATED SEVERE STORMS ARE POSSIBLE OUTSIDE OF THAT TIME FRAME. SEVERE WEATHER IS MOST LIKELY TO OCCUR OVER SOUTH CENTRAL KENTUCKY. TONIGHT THE SEVERE THREAT WILL TRANSITION TO A HEAVY RAIN THREAT...ESPECIALLY ACROSS SOUTHERN AND EASTERN SECTIONS OF THE AREA. 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE ON TOP OF SOAKED GROUNDS IN THIS AREA...WITH LOCALLY HIGHER AMOUNTS IN THUNDERSTORMS. FLOODING IS POSSIBLE OVER SOUTH CENTRAL KENTUCKY AND OTHER FLOOD PRONE SPOTS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A COLD FRONT WILL PUSH SOUTHWARD THROUGH THE REGION ON SATURDAY BRINGING A GOOD CHANCE OF THUNDERSTORMS TO THE AREA EARLY IN THE DAY. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING HEAVY RAINS...GUSTY WINDS AND LIGHTNING. ANOTHER WEATHER SYSTEM IS FORECAST TO AFFECT THE AREA ON WEDNESDAY AND THURSDAY. THIS SYSTEM LOOKS TO BRING ANOTHER ROUND OF THUNDERSTORMS TO THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO CALL IN ANY INSTANCES OF SEVERE WEATHER OR FLOODING TODAY AND TONIGHT. 13/MJ/AML
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
915 AM EDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0530 AM TSTM WND DMG 7 W GLASGOW 37.00N 86.05W
05/08/2009 BARREN KY BROADCAST MEDIA
IN BRECKTON...ROOF BLOWN OFF OF A FRONT PORCH...A TREE
DOWN
&&
EVENT NUMBER LMK0900411
AMLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
919 AM EDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0512 AM TSTM WND DMG MAMMOTH CAVE 37.20N 86.10W
05/08/2009 EDMONSON KY DISPATCH
ONE TREE DOWN IN THE MAMMOTH CAVE AREA. TIME ESTIMATED
BASED ON RADAR.
&&
EVENT NUMBER LMK0900412
EESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 112 PM EDT FRI MAY 8 2009 KYZ023-024-026-027-061-062-071-081815- BRECKINRIDGE-BUTLER-EDMONSON-GRAYSON-HANCOCK-OHIO-WARREN- 1212 PM CDT FRI MAY 8 2009 ...STRONG STORMS ACROSS BUTLER AND OHIO COUNTIES MOVING NORTHEAST... AT 1208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ACROSS WESTERN OHIO AND BUTLER COUNTIES...MOVING NORTHEAST AT 30 MPH. THESE STORMS WILL ALSO AFFECT NORTHER EDMONSON...GRAYSON...SOUTHWEST BRECKINRIDGE AND HANCOCK COUNTIES OVER THE NEXT HOUR OR TWO. FREQUENT DEADLY LIGHTNING...HEAVY RAIN ...SMALL HAIL...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED WITH THIS STORM. THIS STORM WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN MILE MARKERS 107 AND 94. THIS STORM WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 27 AND 48. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 203 PM EDT FRI MAY 8 2009 INZ076-083-084-089-KYZ023>027-061-062-070>073-081915- ORANGE IN-DUBOIS IN-CRAWFORD IN-PERRY IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-BUTLER KY-EDMONSON KY- LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY- INCLUDING THE CITIES OF...PAOLI...JASPER...MARENGO...TELL CITY... HAWESVILLE...HARDINSBURG...BRANDENBURG...BEAVER DAM... LEITCHFIELD...MORGANTOWN...BROWNSVILLE...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE 203 PM EDT FRI MAY 8 2009 /103 PM CDT FRI MAY 8 2009/ ...A LINE OF STRONG STORMS WILL BE MOVING INTO THE AREA OVER THE NEXT HOUR... A LINE OF STRONG STORMS WILL AFFECT THE AREA OVER THE NEXT COUPLE OF HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...SMALL HAIL...AND FREQUENT LIGHTNING. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE STORMS. EES/LMS
The Louisville radar (KLVX), 72 km away, was scanning. The volume nearest the first event began at 18:03 UTC.
1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
A tree was down and blocking Troy Ridge Road.
A COOP observer reported 1.32 inches of rainfall measured over a 45 minute period.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174922, 174924.